Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
173 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes elevated levels of ast and alt?

Two weeks ago I fell off my bike and severely bruised my ribs. I was put on a medical pack (steroid treatment) for 6 days and 20 tablets of Hydrocodon-Acetaminophen 5-500 for pain (I take 1/2 or 1 tablet before bedtime). I had my annual physical last Wednesday and received the lab work results today. My AST and ALT are both elevated (59.0 and 119.8 respectively) Should I be concerned or could this be due to my rib injury/medication.

Thanks
Thu, 18 Sep 2014
Report Abuse
Radiologist 's  Response
Hello

Increased ALT suggests liver injury.It may be due to many reasons like hepatitis,dyslipidemia,alcohol,medicines etc.

Increased ALT is most likely not due to medicines like hydrocodon-acetaminophen as it is prescribed in low dose.
You need further investigations like viral markers,complete liver function test,lipid profile,ultrasound of abdomen.

In such conditions,I suggest tablet ursodeoxycholic acid 300 mg twice daily for three months to my patients. It helps in regeneration of liver cells.
Increased AST is non specific and it increases in many conditions.

You should avoid red meat and high fat milk products.Avoid alcohol if you take it.
You should avoid fried and junk food.

Take Care
Dr.Indu Bhushan
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Morphinans


What causes elevated levels of ast and alt?

Hello Increased ALT suggests liver injury.It may be due to many reasons like hepatitis,dyslipidemia,alcohol,medicines etc. Increased ALT is most likely not due to medicines like hydrocodon-acetaminophen as it is prescribed in low dose. You need further investigations like viral markers,complete liver function test,lipid profile,ultrasound of abdomen. In such conditions,I suggest tablet ursodeoxycholic acid 300 mg twice daily for three months to my patients. It helps in regeneration of liver cells. Increased AST is non specific and it increases in many conditions. You should avoid red meat and high fat milk products.Avoid alcohol if you take it. You should avoid fried and junk food. Take Care Dr.Indu Bhushan